Alert archive / Oregon / Special Weather Statements in 2017

Special Weather Statement, NWS Medford, OR

August 9, 2017

NWS Medford, OR issued this special weather statement at Aug 9, 2017, 5:21 PM PDT. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2017, 5:21 PM PDT (00:21 UTC)
Expired
Aug 9, 2017, 5:45 PM PDT
In force
24 min
Issued by
NWS Medford, OR

The radar

The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 0.4 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2017-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 715 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2017-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
715 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
2870 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

238 
WWUS86 KMFR 100021
SPSMFR

Special Weather Statement
National Weather Service Medford OR
521 PM PDT WED AUG 9 2017
 
CAZ083-084-ORZ028-029-100045-
North Central and Southeast Siskiyou County CA-
Northeast Siskiyou and Northwest Modoc Counties CA-
Siskiyou Mountains and Southern Oregon Cascades OR-Klamath Basin OR-
521 PM PDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SISKIYOU AND
SOUTHERN KLAMATH COUNTIES UNTIL 545 PM PDT...

At 520 PM PDT, Doppler radar was tracking a strong thunderstorm near
Klamath River Campground, or 22 miles southwest of Klamath Falls,
moving north at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Klamath River Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4191 12198 4190 12216 4208 12221 4208 12193
TIME...MOT...LOC 0020Z 174DEG 6KT 4199 12207 

$$

MAS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:56 PM PDT, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 9, 2:56 PM PDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Medford OR
256 PM PDT Wed Aug 9 2017

.SHORT TERM...An upper low off the coast of northern California
today will gradually move inland Thursday. This low will bring
scattered thunderstorms to inland areas today and Thursday. These
storms may be strong and will bring hail and gusty erratic winds.
Additionally there is a marginal chance for severe storms this
afternoon and evening.

Overall, the weather pattern is very similar today compared to
yesterday and expect thunderstorms to develop across northern
California and from the Cascades eastward in southern Oregon this
afternoon. With easterly to southeasterly flow expect storms to
move off the Cascades and Siskiyous into western valleys. High
resolution models continue to show the best chance for
thunderstorms in areas west of the Cascades over Jackson and
eastern Douglas counties late this afternoon and this evening.
However, storms may drift into Josephine, Curry and western and
central Douglas county as well.

An upper level deformation zone combined with daytime instability,
mid level moisture and CAPE is expected to result in some strong
storms developing. The marginal risk for severe storms containing
large hail and/or strong damaging winds is mainly over eastern
Douglas, Jackson, Klamath, Lake, Siskiyou and Modoc counties
today. Even non-severe thunderstorms will bring gusty winds and
small hail with moderate to heavy rain likely in the core of these
storms. Lightning from thunderstorms will result in critical fire
weather conditions again today with new wildfire starts possible,
especially where lightning occurs outside of the area of
significant rain. For those outside today, keep aware and head to
safety in the event of thunderstorms developing nearby.

Thunderstorm activity has already begun this afternoon across
northern California with towering cumulus building over the
Siskiyous, Southern Oregon Cascades north of Crater Lake and
across northern Klamath county and Lake county. Mid and upper
level clouds over central Klamath county have limited instability
and heating and storms may be slower to develop in this area.
Thunderstorms are expected to increase in coverage late this
afternoon with storms spreading into western areas by early this
evening. Some lingering weaker nocturnal thunderstorms and showers
are possible tonight into Thursday morning over the area.

As this low gradually moves inland over the region on Thursday,
it will bring southeast moist flow over the area and upper level
forcing. This combined with daytime instability will likely bring
scattered thunderstorms to the area Thursday afternoon and
evening. This upper disturbance will then weaken and shift to the
northeast on Friday while a broad upper trough develops off the
Pacific Northwest coast. As a result, on Friday expect decreasing
chances for thunderstorms with a slight chance over northern
California and from the western Cascade foothills eastward.

On Saturday, expect the upper trough offshore to move into the
coast. This will bring slightly cooler temperatures. Also lingering
moisture and instability will bring a slight chance for
thunderstorms to portions of Northern California and from the
Southern Oregon Cascades eastward Saturday afternoon and evening.

.LONG TERM...Sunday onward.

The model guidance has come a bit more in line this last few runs.
The ECMWF is no longer showing the low sitting off our coast.
Instead, both models are showing a trough kick through to our north
through Washington and northern Oregon.  We can still count on an
increase in winds.  The chance for some rain showers has decreased
versus last run.

As for thunderstorms during this forecast period, the best chance
looks like Monday afternoon and evening as both models are
suggesting convecting over the Siskiyous and over parts of the
eastside.  After that, temperatures fall back to more seasonal
normals. -Smith

&&

.AVIATION...09/18Z TAF CYCLE...Along the coast and over the coastal
waters...Areas of MVFR/IFR cigs/vsbys over the waters and along the
coast will continue for the morning hours.  The sun is slowly
burning off the stratus deck, but it should stay over TAF site KOTH
and areas a few miles away from the coast.  As for Inland areas, the
smoke is really starting to settle in with reports of visibility down
to 2 miles near Sutherlin and 5 miles near TAF site RBG.  with no
wind shift in sight,  valleys will see poor visibilities unless some
thunderstorms roll through and clean things up a bit.  Thunderstorms
are expected for this afternoon and evening near TAF sites MFR and
LMT during the afternoon hours.  Like yesterday,  expect
gusty winds from these slow moving as these storms pulse up and
down.

-Smith

&&

.MARINE...Updated 230 PM PDT Wednesday 9 August 2017...Winds
will remain highest south of Cape Blanco through early next week.
High pressure offshore and low pressure inland will persist through
Saturday. North winds will trend to a minimum early Friday with
light to moderate seas dominated by a fresh northwest swell at 7 to
9 seconds. Winds then increase modestly into Saturday as the high
moves closer to shore. The approach of a cold front will likely
bring shifting winds Saturday night into Sunday. Much stronger north
winds and rapidly rising seas are likely to follow early next week
with gales possible south of Cape Blanco. -DW

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 10 PM PDT this evening for ORZ624-625.
     Red Flag Warning from noon to 10 PM PDT Thursday for ORZ624-625.
     Red Flag Warning until 10 PM PDT this evening for ORZ616-619.
     Red Flag Warning from noon to 10 PM PDT Thursday for ORZ616-619.
     Red Flag Warning until 10 PM PDT this evening for
     ORZ617-620>623.
     Red Flag Warning from noon to 10 PM PDT Thursday for
     ORZ617-620>623.

CA...Red Flag Warning until 10 PM PDT this evening for
     CAZ280>282-284.
     Red Flag Warning from noon to 10 PM PDT Thursday for
     CAZ280>282-284.
     Red Flag Warning until 10 PM PDT this evening for CAZ285.
     Red Flag Warning from noon to 10 PM PDT Thursday for CAZ285.

Pacific Coastal Waters...Small Craft Advisory for hazardous seas until 2 PM PDT this
     afternoon for PZZ356-376.

CC

In the hours before

Special weather statement, Aug 9, 1:32 PM PDT, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Medford OR
132 PM PDT WED AUG 9 2017

CAZ085-092100-
Modoc County-
132 PM PDT WED AUG 9 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL MODOC COUNTY...

At 131 PM PDT, a strong thunderstorm was located 8 miles north of
Howards Gulch Campground, or 24 miles west of Alturas, moving
northeast at 10 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Howards Gulch Campground.

* This includes... Highway 139 in Modoc County California between
  mile markers 5 and 21.

LAT...LON 4143 12103 4157 12123 4181 12093 4160 12070
TIME...MOT...LOC 2031Z 230DEG 9KT 4160 12099

CZS
Special weather statement, Aug 9, 4:30 PM PDT, 51 minutes before
Special Weather Statement
National Weather Service Medford OR
430 PM PDT WED AUG 9 2017

CAZ081-083-084-100015-
Central Siskiyou County CA-
North Central and Southeast Siskiyou County CA-
Northeast Siskiyou and Northwest Modoc Counties CA-
430 PM PDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SISKIYOU COUNTY
UNTIL 515 PM PDT...

At 430 PM PDT, Doppler radar was tracking a strong thunderstorm near
Highway 97 Grass Lake And Mount Hebron, or 24 miles east of Yreka,
moving northwest at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Juanita Lake Campground.

* This includes...
   US 97 in California between mile markers 20 and 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4171 12207 4165 12208 4163 12224 4174 12237
      4183 12208
TIME...MOT...LOC 2330Z 157DEG 8KT 4172 12215

MAS
Special weather statement, Aug 9, 5:03 PM PDT, 18 minutes before
Special Weather Statement
National Weather Service Medford OR
503 PM PDT WED AUG 9 2017

CAZ083-084-100030-
North Central and Southeast Siskiyou County CA-
Northeast Siskiyou and Northwest Modoc Counties CA-
503 PM PDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SISKIYOU COUNTY
UNTIL 530 PM PDT...

At 502 PM PDT, Doppler radar was tracking a strong thunderstorm near
Medicine Lake Campground, or 33 miles north of Dana, moving northwest
at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Medicine Lake Campground and Four Corners Snow Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4150 12152 4147 12166 4173 12193 4173 12158
TIME...MOT...LOC 0002Z 154DEG 21KT 4158 12166

MAS
Special weather statement, Aug 9, 5:21 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Medford OR
521 PM PDT WED AUG 9 2017

CAZ083-084-ORZ028-029-100045-
North Central and Southeast Siskiyou County CA-
Northeast Siskiyou and Northwest Modoc Counties CA-
Siskiyou Mountains and Southern Oregon Cascades OR-Klamath Basin OR-
521 PM PDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SISKIYOU AND
SOUTHERN KLAMATH COUNTIES UNTIL 545 PM PDT...

At 520 PM PDT, Doppler radar was tracking a strong thunderstorm near
Klamath River Campground, or 22 miles southwest of Klamath Falls,
moving north at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Klamath River Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4191 12198 4190 12216 4208 12221 4208 12193
TIME...MOT...LOC 0020Z 174DEG 6KT 4199 12207

MAS

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:03 PM PDTSpecial Weather StatementMFR27 min
Aug 9, 5:27 PM PDTSpecial Weather StatementMFR33 min
Aug 9, 6:27 PM PDTSpecial Weather StatementMFR33 min
Aug 9, 6:30 PM PDTSpecial Weather StatementMFRJackson30 min
Aug 9, 7:02 PM PDTSpecial Weather StatementMFRJackson28 min
Aug 9, 7:12 PM PDTSevere Thunderstorm WarningMFRJackson18 min
Aug 9, 9:25 PM PDTSpecial Weather StatementMFRJackson35 min
Aug 9, 9:58 PM PDTSpecial Weather StatementMFRJackson32 min
Aug 9, 10:06 PM PDTSpecial Weather StatementMFRJackson24 min
Aug 10, 3:08 PM PDTSpecial Weather StatementMFR37 min
Aug 10, 3:45 PM PDTSpecial Weather StatementMFRDouglas30 min
Aug 10, 3:56 PM PDTSpecial Weather StatementMFR34 min
Aug 10, 4:02 PM PDTSpecial Weather StatementMFR28 min
Aug 10, 4:14 PM PDTSpecial Weather StatementMFRJackson31 min
Aug 10, 4:50 PM PDTSpecial Weather StatementMFRJackson25 min
Aug 9, 5:08 PM PDTSevere Thunderstorm WarningMFRSiskiyou37 min
Aug 9, 5:35 PM PDTSpecial Weather StatementMFRSiskiyou25 min

Nearby

Special Weather Statements in Oregon, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.